Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Charleston, WV

June 15, 2016Wayne County, West Virginia; Boyd County, Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2016, 8:29 PM EDT for Wayne County, West Virginia; Boyd County, Lawrence County, Kentucky. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 8:29 PM EDT (00:29 UTC)
Expired
Jun 15, 2016, 8:48 PM EDT
In force
19 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boyd County, KY, Lawrence County, KY, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:40 PM EDTTSTM WND DMG1 S Lavalette, WVBRANCHES DOWN IN TOWN AND LARGE TREE ACROSS MAIN STREET SR152

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1813 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

432 
WUUS51 KRLX 160029
SVRRLX
KYC019-127-WVC099-160100-
/O.NEW.KRLX.SV.W.0062.160616T0029Z-160616T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAWRENCE COUNTY IN NORTHEASTERN KENTUCKY...
  SOUTHEASTERN BOYD COUNTY IN NORTHEASTERN KENTUCKY...
  NORTHWESTERN WAYNE COUNTY IN WESTERN WEST VIRGINIA...

* UNTIL 900 PM EDT

* AT 827 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DURBIN...OR
  8 MILES SOUTH OF CANNONSBURG...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAYNE...BEECH FORK STATE PARK...EAST LYNN LAKE...BURNAUGH...
  DURBIN...CENTERVILLE...LOCKWOOD...BUCHANAN...
  EAST LYNN AND LAVALETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3833 8272 3832 8237 3831 8236 3812 8235
      3824 8275
TIME...MOT...LOC 0027Z 280DEG 31KT 3827 8266 

HAIL...<.75IN
WIND...60MPH
 
$$

25
1 follow-up statement
445 
WWUS51 KRLX 160048
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 PM EDT WED JUN 15 2016

KYC019-127-WVC099-160057-
/O.CAN.KRLX.SV.W.0062.000000T0000Z-160616T0100Z/
LAWRENCE KY-BOYD KY-WAYNE WV-
848 PM EDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAWRENCE...
SOUTHEASTERN BOYD AND NORTHWESTERN WAYNE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3833 8272 3832 8237 3831 8236 3812 8235
      3824 8275
TIME...MOT...LOC 0046Z 280DEG 31KT 3824 8244 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:51 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 15, 7:51 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
751 PM EDT WED JUN 15 2016

.SYNOPSIS...
Muggy through tonight. Low pressure system/weak cold front moves
through Thursday afternoon and evening. Drier air Friday night
into Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A line of convection currently moving thru W WV will continue to
progress E over the next few hrs with downpours and quite a bit of
lightning. This appears to be feeding off the rich llvl moisture
amid the advancing axis of mid level drying. Behind this we will
turn out attention upstream to convection organizing over mid OH
Valley. This looks to stay mainly W of the area...taking aim more
toward the TN Valley. The NAM has been consistent on blowing up
convection early this evening upstream over IN and OH and carrying
down into the area overnight along subtle s/w trof axis and
vorticity axis. Other models are less aggressive with this
surviving overnight into the area. Given the rich llvl moisture in
place...thinking any subtle ripple in the flow would allow at
least shra activity with this feature if not convection.

After this feature moves E late tonight expect a lull lasting thru
perhaps midday with just some haze in the air. Attention turns to
advancing upper trof and closed low out of the Great Lakes into E
OH/N WV tomorrow afternoon. With ample heating expecting ahead of
this feature...instability should be quite high. Interrogating the
modeled environment reveals some conditions favorable for MCS
development with damaging wind gust potential over N WV. Theta E
feed on the NE side of low pressure in conjunction with relatively
higher llvl storm relative flow compared to mid lvls are some key
indicators of such a complex forming. SPC continues to highlight
this region for primarily a damaging wind threat...though N WV may
be more in the genesis area of any complex compared to areas
further E.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Models continue to drive the upper low and attending cold front
southeast across the area Thursday night...with showers and
storms continuing. The most widespread and heaviest rains will be
over northeastern counties of West Virginia. Will have to watch
for potential water problems Thursday night with the high moisture
content available...especially over northeast West Virginia.
Showers will quickly end from northwest to southeast on Friday as
the upper low exits. This will allow high pressure with somewhat
cooler and much drier air to overspread the area by mid afternoon
Friday.

Look for high pressure to prevail with near normal temperatures
and less humidity for Friday night and Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Went with WPC Guidance with some tweaks. The period will begin
with high pressure in control. This feature will weaken and push
southeast...allowing a cold front to move into the region late.

WPC guidance looked a little cool for highs...so tweaked upwards a
degree or so each day.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions at all sites this evening. Developing convection to
the west will move towards the Ohio Valley. Thunderstorms may
result in MVFR or perhaps brief IFR conditions in HTS/CRW/PKB
this evening...and in CKB/EKN/BKW after midnight. Not expecting
too much in the way of fog after convection due to lingering cloud
cover...perhaps some MFVR conditions before sunrise. Clearing in
the morning on Thursday before Thunderstorms with possible
MVFR/IFR return in the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE...Medium.

ALTERNATE SCENARIOS: Timing of thunderstorm arrival may vary. IFR Fog
may develop if skies clear earlier than expected. Strong
thunderstorms possible on Thursday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 06/16/16
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 00Z FRIDAY...
IFR possible in storms Thursday evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/30
NEAR TERM...30
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...JW/MAC
Hazardous weather outlook, Jun 15, 3:46 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT WED JUN 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-162000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-
346 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA
AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. DAMAGING WIND GUSTS WILL BE THE PRIMARY
THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH
DAMAGING WIND GUSTS THE PRIMARY THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED THURSDAY AND THURSDAY
NIGHT WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND
STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH
FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ008-013>020-024>040-046-047-162000-
DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
346 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 15, 3:33 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     MIDKIFF                 38.18N  82.18W
06/15/2016                   LINCOLN            WV   DEPT OF HIGHWAYS

            TREE DOWN ON CR54 IN MIDKIFF

&&

EVENT NUMBER RLX1600994

MAC
Local storm report, Jun 15, 5:34 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
534 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 NE HARTS              38.05N  82.11W
06/15/2016                   LINCOLN            WV   911 CALL CENTER

            POWER LINES DOWN ON SAND CREEK ROAD

&&

EVENT NUMBER RLX1600995

MAC
Local storm report, Jun 15, 5:37 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     LESTER                  37.74N  81.30W
06/15/2016                   RALEIGH            WV   911 CALL CENTER

            TREE DOWN ON GRANDERSON STREET IN LESTER

&&

EVENT NUMBER RLX1600996

MAC
Local storm report, Jun 15, 5:41 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            3 SW GILBERT            37.58N  81.91W
06/15/2016                   MINGO              WV   EMERGENCY MNGR

            GILBERT CREEK ROAD IN GILBERT CREEK PARTIALLY BLOCKED
            DUE TO HIGH WATER.

&&

EVENT NUMBER RLX1600997

MAC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:40 PM EDTSpecial Weather StatementRLXMason65 min
Jun 16, 12:01 AM EDTSpecial Weather StatementRLXDoddridge, Tyler59 min
Jun 16, 12:13 AM EDTSpecial Weather StatementRLXMcDowell, Wyoming47 min
Jun 16, 3:51 PM EDTSpecial Weather StatementRLXPleasants, Wood39 min
Jun 16, 4:01 PM EDTSevere Thunderstorm WarningRLXWood29 min
Jun 16, 4:12 PM EDTSevere Thunderstorm WarningRLXJackson, Roane33 min
Jun 16, 4:31 PM EDTSevere Thunderstorm WarningRLXKanawha, Mason, Putnam29 min
Jun 16, 4:38 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Lewis, Ritchie37 min
Jun 16, 4:40 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane, Wirt35 min
Jun 16, 4:56 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Upshur49 min
Jun 16, 5:03 PM EDTSevere Thunderstorm WarningRLXGilmer, Lewis, Ritchie27 min
Jun 16, 5:41 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming34 min
Jun 16, 5:45 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Randolph, Upshur45 min
Jun 16, 5:54 PM EDTSevere Thunderstorm WarningRLXBoone, Logan21 min
Jun 16, 6:05 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas, Webster40 min
Jun 16, 6:07 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming37 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningRLXPocahontas36 min
Jun 16, 6:23 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph, Webster52 min
Jun 16, 6:52 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Webster53 min
Jun 15, 10:51 PM EDTSpecial Weather StatementRLXLawrence54 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.